Consumer medicine information

Paracetamol AN

Paracetamol

BRAND INFORMATION

Brand name

Paracetamol AN Solution for infusion

Active ingredient

Paracetamol

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Paracetamol AN.

What is in this leaflet

This leaflet answers some common questions about Paracetamol AN.

It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits.

Your doctor or pharmacist has weighed the risks of you receiving Paracetamol AN against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine.

You may need to read it again.

What Paracetamol AN is used for

Paracetamol AN contains paracetamol, an analgesic medicine which relieves pain and reduces fever.

Paracetamol AN is a solution of paracetamol which is given by IV infusion directly into a vein, and is used to relieve pain or reduce fever following surgery.

This medicine is available only with a doctor's prescription.

Before you are given Paracetamol AN

When you must not be given Paracetamol AN

You must not be given Paracetamol AN if you have an allergy to paracetamol or to any of the ingredients listed at the end of this leaflet.

Symptoms of an allergic reaction may include:

  • shortness of breath, wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

You must not be given Paracetamol AN if you have liver disease.

If you are not sure whether you should be given Paracetamol AN, talk to your doctor or pharmacist.

Before you are given Paracetamol AN

Tell your doctor or pharmacist if you have allergies to:

  • any other medicines
  • any other substances, such as foods, preservatives or dyes

Tell your doctor or pharmacist if you are pregnant.

Paracetamol AN may be given to pregnant women, but your doctor must be told if you are pregnant.

Tell your doctor or pharmacist if you are breast-feeding.

Paracetamol AN may be given to women who are breast-feeding, but your doctor must be told if you are breast-feeding.

Tell your doctor or pharmacist if you have or have had any medical conditions, especially the following:

  • liver disease
  • kidney disease
  • alcoholism
  • suffer from malnutrition
  • dehydration
  • eating disorders (anorexia, bulimia)
  • a wasting syndrome including unexplained weight loss, fatigue and loss of appetite (cachexia)
  • a metabolic condition called glucose-6-phosphate dehydrogenase deficiency (G6PD)
  • hypovolaemia

If you have not told your doctor or pharmacist about any of the above, tell them before you are given Paracetamol AN

Taking other medicines

It is especially important to tell your doctor if you are taking any other medication, including over the counter or pharmacy medication, which contains Panadol. This may effect the dosage of Paracetamol AN which you should receive.

Some medicines and Paracetamol AN may interfere with each other. These include:

  • Pro-Cid (probenecid) – a medicine used to treat gout or given with antibiotics
  • Anticonvulsants - medicines used to treat epilepsy or fits, such as Dilantin (phenytoin), Tegretol or Teril (carbamazepine), Amytal Sodium, Phenobarbitone
  • Other forms of Paracetamol, such as tablets or capsules
  • Myleron or Busulfex (busulfan) a cancer drug
  • Dolobid (diflusinal) an anti-inflammatory drug
  • Barbiturates
  • Retrovir (zidovudine) – a HIV drug or other drugs containing zidovudine
  • Anticoagulants which are used to stop blood from clotting
  • Isoniazid, a tuberculosis drug
  • Antibiotics containing amoxicillin plus clavulanic acid.

These medicines may be affected by Paracetamol AN, or may affect how well Paracetamol AN works. You may need different amounts of your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you.

Your doctor and pharmacist may have more information on medicines to be careful with or avoid while receiving Paracetamol AN.

How Paracetamol AN is given

How much is given

Your doctor will decide what dose you will be given, and for how long you will be given Paracetamol AN.

Tell your doctor if you have been taking other forms of Paracetamol (tablets, capsules) and the quantity that you have been taking

How it is given

Paracetamol AN is given as a slow infusion (drip) into a vein. Paracetamol AN must only be given by a doctor or nurse.

Overdose

Your doctor has information on how to recognise and treat an overdose.

Ask your doctor or nurse if you have any concerns.

While you are being given Paracetamol AN.

Things you must do

Tell any other doctors, dentists, and pharmacists who are treating you that you are being given Paracetamol AN.

If you are about to be started on any new medicine, tell your doctor, dentist or pharmacist that you are being given Paracetamol AN.

Tell your doctor immediately if you develop a rash or other symptoms of an allergic reaction.

These symptoms may be:

  • shortness of breath, wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

Side effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are being given Paracetamol AN.

Paracetamol AN helps most people with pain and fever, but it may have unwanted side effects in some people.

All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical treatment if you get some of the side effects.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor or pharmacist if you notice any of the following and they worry you.

  • feeling unwell
  • dizziness, light-headedness
  • bleeding or bruising more easily than normal
  • vomiting, nausea
  • constipation.

These side effects are rare and usually mild.

If any of the following happen, tell your doctor or a nurse immediately.

These are very serious side effects. You may need urgent medical attention.

  • allergic reaction - shortness of breath, wheezing or difficulty breathing, swelling of the face, lips, tongue or other parts of the body, rash, itching or hives on the skin.

Other side effects not listed above may occur in some patients. Tell your doctor if you notice anything that is making you feel unwell.

Do not be alarmed by possible side effects.

You may not experience any of them.

Product description

What it looks like

Paracetamol AN is a clear solution available in 100 mL glass vials, each containing 1000 mg paracetamol.

Ingredients

Active Ingredient:
paracetamol 1000mg/100 mL

Other Ingredients:
mannitol, cysteine hydrochloride monohydrate, dibasic dihydrate sodium phosphate, sodium hydroxide, hydrochloric acid, water for injections.

Storage

Paracetamol AN will be stored in the pharmacy or on the ward. The injection should be kept in a cool dry place, protected from light, where the temperature stays below 25°C. Do not refrigerate or freeze.

Sponsor

Amneal Pharma Australia Pty Ltd
12 River Street
SOUTH YARRA
VIC, 3141
Australia

Registration Number:

AUST R 172315
– 1000 mg/100mL

Date of preparation:
November 2015

BRAND INFORMATION

Brand name

Paracetamol AN Solution for infusion

Active ingredient

Paracetamol

Schedule

S4

 

Name of the medicine

Paracetamol.

Excipients.

Mannitol, cysteine hydrochloride monohydrate, dibasic sodium phosphate dihydrate, sodium hydroxide, hydrochloric acid, water for injections.

Description

Chemical name: 4-acetamidophenol. Molecular formula: C8H9NO2. MW: 151.2. CAS: 103-90-2. Paracetamol is a white, crystalline solid powder which is odourless or almost odourless and hygroscopic. It is soluble in water (1 in 70), soluble in alcohol (1 in 7), acetone (1 in 13), glycerol (1 in 40), propylene glycol (1 in 9) and also soluble in solutions of the alkali hydroxides.
Paracetamol AN solution for infusion is a clear solution that contains 1000 mg/100 mL of paracetamol. The solution also contains mannitol, cysteine hydrochloride monohydrate, dibasic dihydrate sodium phosphate, sodium hydroxide, hydrochloric acid, water for injections.

Pharmacology

Pharmacodynamics.

The precise mechanism of the analgesic and antipyretic properties of paracetamol has yet to be established; it may involve central and peripheral actions.
Paracetamol 1000 mg/100 mL solution for infusion provides onset of pain relief within five to ten minutes after the start of administration. The peak analgesic effect is obtained in one hour and the duration of this effect is usually four to six hours.
Paracetamol 1000 mg/100 mL solution for infusion reduces fever within 30 minutes after the start of administration with a duration of the antipyretic effect of at least 6 hours.

Pharmacokinetics.

Adults.

Absorption.

Paracetamol pharmacokinetics are linear after a single administration of up to 2 g and after repeated administration during 24 hours.
The bioavailability of paracetamol following infusion of paracetamol 1000 mg/100 mL is similar to that observed following infusion of propacetamol 2 g (containing paracetamol 1 g). For both these products, peak plasma concentration is obtained as and from the end of infusion. The maximum plasma concentration (Cmax) of paracetamol observed following intravenous infusion of paracetamol 1000 mg/100 mL is about 30 microgram/mL. About 15 minutes is required to obtain the maximal plasma concentration (Tmax).
The bioavailability of paracetamol following infusion of paracetamol 500 mg/50 mL solution for infusion is similar to that observed following infusion of propacetamol 1 g. The maximum plasma concentration (Cmax) of paracetamol observed at the end of 15 minutes intravenous infusion of paracetamol 500 mg/50 mL solution for infusion is about 15 microgram/mL.
The pharmacokinetics of oral paracetamol (500 mg) and intravenous propacetamol (1 g) were compared in a randomised, double blind, two period crossover study in 12 healthy male subjects. As expected, plasma concentrations of intravenous propacetamol were significantly higher and obtained earlier, compared to oral administration, however after the first hour and up to 24 hours the plasma concentrations remained similar. See Figure 1 and Table 1.

Distribution.

The volume of distribution of paracetamol is approximately 1 L/kg.
Paracetamol is not extensively bound to plasma proteins.
Following infusion of propacetamol 2 g, (equivalent to paracetamol 1 g) significant concentrations of paracetamol (about 1.5 microgram/mL) were observed in the cerebrospinal fluid 20 minutes after infusion.

Metabolism.

Paracetamol is metabolised mainly in the liver following two major hepatic pathways: glucuronic acid conjugation and sulfuric acid conjugation. The latter route is rapidly saturable at doses that exceed the therapeutic doses. A small fraction (less than 4%) is metabolised by cytochrome P450 to a reactive intermediate (N-acetyl benzoquinone imine) which, under normal conditions of use, is rapidly detoxified by reduced glutathione and eliminated in the urine after conjugation with cysteine and mercapturic acid. However, during massive poisoning, the quantity of this toxic metabolite is increased.
At therapeutic doses, CYP3A4, the major isoform of P450 in human liver, contributes to the production of the cytotoxic metabolite. For very high, supratherapeutic plasma concentrations paracetamol 1500 mg/L, the 2E1 and 1A2 isoforms may also be involved.

Elimination.

The metabolites of paracetamol are mainly excreted in the urine. 90% of the dose administered is excreted in 24 hours, mainly as glucuronide (60 to 80%) and sulfate (20 to 30%) conjugates. Less than 5% is eliminated unchanged. Plasma half-life is 2.7 hours and total body clearance is 18 L/h.

Neonates and infants < 6 months of age.

Clinical trials examining the pharmacokinetics of paracetamol in neonates and infants < 6 months of age are limited. The safety and efficacy of paracetamol in premature neonates has not been established. In a trial of 12 children between 1 and 232 days of age, which included five children less than 10 days of age the pharmacokinetic results for paracetamol are as follows (see Figure 2 and Table 2).
The infants in the study were aged between 1 and 232 days; mean 88 ± 95 days. In the neonates aged less than 10 days, the gestational age was 37.4 ± 3.9 weeks (32 to 41.3 weeks). The weight of the neonates at the time of the study was 2.578 ± 0.959 kg (1 to 3.8 kg); birthweight was 2.578 ± 1.022 kg (1 to 3.920 kg). The mean administered dose was 15.3 ± 2 mg/kg (13.40 to 20 mg/kg).
In neonates, the plasma half-life is longer than in infants, i.e. around 3.5 hours. Neonates and infants excrete significantly less glucuronide and more sulfate conjugates than adults. The potential effect of immaturity in metabolic and elimination pathways of paracetamol should be considered when administering paracetamol to neonates and children < 6 months of age.

Infants and children > 6 months of age.

The pharmacokinetic parameters of paracetamol observed in infants and children are similar to those observed in adults, except for the plasma half-life that is slightly shorter (1.5 to 2 hours) than in adults.

Special populations.

Renal impairment.

Paracetamol should be administered with caution to patients with renal impairment. In cases of severe renal impairment (creatinine clearance ≤ 30 mL/min), the elimination of paracetamol is slightly delayed, the elimination half-life ranging from 2 to 5.3 hours. For the glucuronide and sulfate conjugates, the elimination rate is 3 times slower in subjects with severe renal impairment than in healthy subjects. It is recommended that there be an interval of at least 6 hours between administrations in patients with severe renal impairment (creatinine clearance ≤ 30 mL/min) (see Dosage and Administration).

Hepatic impairment.

Paracetamol should be administered with caution to patients with hepatic impairment (see Contraindications and Precautions). Hepatic impairment may decrease the clearance of paracetamol or increase the probability of hepatic toxicity.

Elderly.

There was a significant increase in AUC and reduction in clearance of paracetamol and its metabolites in elderly subjects. However, these statistically significant differences were not likely to be clinically relevant during short-term infusions. Hence, no dose adjustment is required in this population.

Clinical Trials

Clinical trials were performed with two different formulations of paracetamol, paracetamol itself and propacetamol. Propacetamol 2 g is equivalent to paracetamol 1 g. See Dosage and Administration for the correct dosing instructions for Paracetamol AN.

Analgesia, adults.

Two phase III studies were conducted to compare the safety and analgesic efficacy of intravenous (IV) paracetamol and propacetamol in 303 adults. Two accepted acute pain models, i.e. orthopaedic surgery pain and oral surgery pain were used to evaluate analgesic efficacy.
All the studies presented were phase III, randomised, double blind, active and/or placebo controlled. The studies were well conducted according to the GCP guidelines with ethics approval. Treatment compliance was good in all the studies.

Efficacy of intravenous paracetamol for the treatment of postoperative pain following orthopaedic surgery.

151 patients were included in this study; 49 patients were administered paracetamol 1 g and 52 patients placebo. The groups of patients were comparable with regard to demographic and baseline characteristics. 137 (90.7%) of patients received four administrations over 24 hours, two (1.3%) patients received three; two (1.3%) patients received two and ten (6.6%) patients received only one administration.
The primary measured efficacy endpoint parameter of the trial was the evaluation of paracetamol 1 g versus placebo after single dose pain relief scores (PID, PRID, maxPR, maxPID, SPID, TOTPAR), time to peak effects and time to first rescue medication; numbers and proportion of patients requiring rescue medication (PCA (patient controlled analgesia) morphine); patients global evaluation (PGA). The secondary measured efficacy endpoint parameter was paracetamol 1 g versus placebo after repeated doses.
An overview of the results is shown in Tables 3 and 4.

Efficacy of intravenous paracetamol for the treatment of postoperative pain following oral (postdental) surgery.

152 patients were included in this study; 51 patients were administered paracetamol 1 g and 50 patients placebo. The groups of patients were comparable with regard to demographic and baseline characteristics.
The primary measured efficacy endpoint parameter of the trial was the evaluation of 1 g paracetamol versus placebo after single dose pain relief scores (PID, PRID, maxPR, maxPID, SPID, TOTPAR), time to peak effects and time to first rescue medication; numbers and proportion of patients requiring rescue medication (PCA morphine); patients global evaluation (PGA).The secondary measured efficacy endpoint parameter was 1 g versus placebo after repeated doses.
An overview of the results is shown in Table 5.

Analgesia, children.

Efficacy of intravenous paracetamol with postoperative pain (hernia repair).

183 patients were included in this study, of which 95 patients were administered paracetamol 15 mg/kg. The groups of patients were comparable with regard to demographic and baseline characteristics.
The primary measured efficacy endpoint parameter of the trial was the evaluation of pain intensity difference (PID) on VAS (investigator rated) at 15, 30 minutes, one, two, three, four, five and six hours postdose. The secondary measured efficacy endpoint parameter for the trial was PID on the objective pain scale (OPS), pain relief rated by the investigator, SPID-OPS, SPID-VAS, TOTPAR, number of children with VAS score less than or equal to 15 mm, investigators global evaluation, time to remedication, changes from baseline in heart rate (HR), systolic blood pressure (SBP) and diastolic blood pressure (DBP).
An overview of the results is shown in Tables 6 and 7.

Antipyrexia.

Propacetamol is the prodrug of paracetamol; it delivers paracetamol 1 g for every propacetamol 2 g administered.

Antipyretic efficacy and safety of a single administration of intravenous propacetamol 30 mg/kg in children (age 3 to 12 years) with acute fever of infectious origin.

41 children with acute fever (ear temperature between 38.5 and 41°C) of infectious origin. The groups of patients were comparable with regard to demographic and baseline characteristics.
The primary measured efficacy endpoint parameter of the trial was to evaluate the antipyretic efficacy of a single intravenous dose of propacetamol 30 mg/kg (equivalent to paracetamol 15 mg/kg) in comparison with placebo in children with acute fever of infectious origin (changes in body temperature (BT) from 0.5 to 6 hours postdose).
The secondary measured efficacy endpoint parameter was the evaluation of the percentage of body temperature reduction from baseline at each evaluation time, weighted sum of changes in body temperature over the TO-T4 and TO-T6 periods, weighted sum of percentages of body temperature reduction over the TO-T4 and TO-T6 periods; time to reach body temperature below 38°C over the TO-T6 period; number and percentage of children with a body temperature below 38°C over the TO-T6 period; maximum value of changes in body temperature and time to occurrence after TO; vital signs (respiratory rate, heart rate, arterial blood pressure); changes over time after dosing; investigator's global evaluation; time to remedication (with calculation of time at which 50% of children require remedication) over the TO-T6 period, number and percentage of children requiring rescue medication over the TO-T6 period; safety: vital signs and adverse events.
An overview of the results is shown in Tables 8 and 9.

Indications

Relief of mild to moderate pain and reduction of fever where an intravenous route of administration is considered clinically necessary.

Contraindications

Paracetamol AN is contraindicated in patients with:
hypersensitivity to paracetamol or to propacetamol hydrochloride (prodrug of paracetamol) or to any of the excipients;
severe hepatocellular insufficiency;
hepatic failure or decompensated active liver disease.
It is recommended to use a suitable analgesic oral treatment as soon as this administration route is possible.
In order to avoid the risk of overdose check that other medicines administered do not contain paracetamol.
Doses higher than the recommended entail a risk of very serious liver damage. Clinical symptoms and signs of liver damage are usually seen first after two days with a maximum usually after four to six days. Treatment with antidote should be given as soon as possible (see Dosage and Administration).

Precautions

Paracetamol AN should be used with caution in cases of:
hepatocellular insufficiency;
severe renal insufficiency (creatinine clearance less than or equal to 30 mL/minute) (see Dosage and Administration and Pharmacokinetics);
glucose 6 phosphate dehydrogenase (G6PD) deficiency (may lead to haemolytic anaemia);
chronic alcoholism, excessive alcohol intake (3 or more alcoholic drinks every day);
anorexia, bulimia or cachexia; chronic malnutrition (low reserves of hepatic glutathione);
dehydration, hypovolemia.
The total dose of paracetamol should not exceed 4 g/day for patients weighing 50 kg or more, 60 mg/kg for patients weighing 50 kg or less and more than 33 kg (without exceeding 3 g), 60 mg/kg for patients weighing 33 kg or less and more than 10 kg (without exceeding 2 g) and 30 mg/kg for patients weighing 10 kg or less. It is important to consider the contribution of all paracetamol containing medications, including nonprescription, oral or PR (per rectum) forms of the drug to this total daily paracetamol dose prior to administering Paracetamol AN. If the daily dose of paracetamol from all sources exceeds the maximum, severe hepatic injury may occur (see Overdosage).

Hepatic injury.

Patients with hepatic insufficiency, chronic alcoholism, chronic malnutrition or dehydration may be at a higher risk of liver damage following administration of Paracetamol AN.

Effects on fertility.

Intravenous paracetamol (administered as propacetamol) had no effect on fertility of rats at systemic exposure levels (based on AUC) greater than twice those anticipated at the maximum clinical dose.

Use in pregnancy.

(Category A)
Paracetamol has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
The reproductive toxicity of intravenous (IV) paracetamol has not been directly tested in animal studies. IV administration of maternotoxic doses of the prodrug, propacetamol, to pregnant rats and rabbits during organogenesis increased the incidence of extranumerary ribs and sacral vertebrae (normal variations in these species) at 0.7-fold (rabbits; mg/m2 basis) and sevenfold (rats; AUC basis) the maximum anticipated clinical exposure to paracetamol. The clinical significance of these findings is not known. No signs of prenatal/ postnatal toxicity were observed in rats treated with IV propacetamol at maternal exposures (based on AUC) greater than threefold those anticipated at the maximum clinical dose.
Nevertheless, paracetamol should only be used during pregnancy after benefit/ risk assessment. In pregnant patients, the recommended posology and duration must be strictly observed.

Use in lactation.

After oral administration, paracetamol is excreted into breast milk in small quantities. No undesirable effects on breastfeeding infants have been reported. No signs of toxicity were observed in rat pups of dams that received IV propacetamol postpartum at maternal exposures (based on AUC) greater than twice those anticipated at the maximum clinical dose. Consequently, paracetamol 1000 mg/100 mL solution for infusion may be used in breastfeeding women, but caution should be observed.

Carcinogenicity.

No evidence of carcinogenic potential was observed for paracetamol in long-term oral studies in mice (up to 3000 mg/m2/day, similar to human exposure) and male rats (up to 1800 mg/m2/day, 0.7 times human exposure). Equivocal evidence of carcinogenic potential (mononuclear cell leukaemia) was observed only in female rats at 1900 mg/m2/day, or 0.7 times the maximum anticipated clinical exposure on a mg/m2 basis.

Genotoxicity.

Paracetamol was not mutagenic in the bacterial mutagenicity assay, but it was clastogenic in mammalian cell assay systems in vitro (mouse TK, human lymphocyte) and in a mouse micronucleus assay in vivo. The clastogenic effect was dose dependent, and the mechanism appears to involve inhibition of replicative DNA synthesis and ribonucleotide reductase at above threshold doses. The clinical significance of clastogenic findings is equivocal as positive findings in vivo only occurred at exposures (approximately eight times the maximum anticipated clinical exposure, based on Cmax) greater than that for hepatotoxicity, and at doses that were associated with significant cytotoxicity.

Interactions

Probenecid causes an almost twofold reduction in clearance of paracetamol by inhibiting its conjugation with glucuronic acid. A reduction of the paracetamol dose should be considered for concomitant treatment with probenecid.
Caution should be paid to the concomitant intake of enzyme inducing agents. These substances include but are not limited to: barbiturates, isoniazid, anticoagulants, zidovudine, amoxicillin + clavulanic acid, carbamazepine and ethanol. Induction of metabolism of paracetamol from enzyme inducers may result in an increased level of hepatotoxic metabolites.
Concomitant use of paracetamol (4 g per day for at least 4 days) with oral anticoagulants may lead to slight variations of INR values. In this case, increased monitoring of INR values should be conducted during the period of concomitant use as well as for one week after paracetamol treatment has been discontinued.
Phenytoin administered concomitantly may result in decreased paracetamol effectiveness and an increased risk of hepatotoxicity. Patients receiving phenytoin therapy should avoid large and/or chronic doses of paracetamol. Patients should be monitored for evidence of hepatotoxicity.

Busulfan.

Busulfan is eliminated from the body via conjugation with glutathione. Concomitant use with paracetamol may result in reduced busulfan clearance.

Diflunisal.

Concomitant diflunisal increases paracetamol plasma concentrations and this may increase hepatotoxicity.

Adverse Effects

The overall incidence of adverse events in paracetamol treated patients compared to placebo within the clinical trial set can be observed in Tables 10 and 11.

Postmarketing adverse events for propacetamol/ paracetamol.

As with all paracetamol products, adverse drug reactions are rare (> 1/10,000, < 1/1000) or very rare (< 1/10,000), they are described in Table 12.

Postmarket adverse effects for propacetamol/ paracetamol.

The following adverse events (listed by organ system) have also been reported during postmarketing surveillance, but incidence rate (frequency) is not known.

Blood and the lymphatic system disorders.

Thrombocytopenia.

Cardiac disorders.

Tachycardia.

Gastrointestinal disorders.

Nausea, vomiting.

General disorders and administration site conditions.

Administration site reaction.

Hepatobiliary disorders.

Fulminant hepatitis, hepatic necrosis, hepatic failure, hepatic enzymes increased.

Immune system disorders.

Angioneurotic (Quincke's) edema, anaphylactic shock, anaphylaxis, hypersensitivity reactions (ranging from simple skin rash or urticaria to anaphylactic shock) have been reported and require the discontinuation of treatment.

Skin and subcutaneous tissue disorders.

Erythema, flushing, pruritus, rash, urticaria.

Dosage and Administration

The prescribed dose must be based on the patient's weight.
Unintentional overdose can lead to serious liver damage and death (see Overdosage).
Healthcare providers are reminded that it is essential to follow both the weight related dose recommendations and to consider individual patient risk factors for hepatotoxicity including hepatocellular insufficiency, chronic alcoholism, chronic malnutrition (low reserves of hepatic glutathione), and dehydration (see Dosage, Hepatic impairment).
It is recommended that a suitable oral analgesic treatment be substituted for Paracetamol AN as soon as the patient can be treated by oral route (see Contraindications).

Intravenous route.

Paracetamol AN 1000 mg/100 mL solution for infusion should not be mixed with other medicinal products.
Use of the 100 mL vial is restricted to adults, adolescents and children weighing more than 33 kg.

Dosage.

Adults.

The recommended dose in patients weighing more than 50 kg.

Paracetamol 1 g per administration, i.e. one 100 mL vial, up to four times a day.

The recommended dose in patients weighing less than 50 kg and more than 33 kg.

Paracetamol 15 mg/kg per administration (1.5 mL solution per kg) up to four times a day.
The minimum interval between each administration must be four hours in patients without hepatic or renal impairment. In patients with renal and/or hepatic impairment the minimum interval between doses must not be less than six hours.
For adults weighing from 33 to 50 kg the maximum daily dose from all sources of paracetamol must not exceed 60 mg/kg.

Neonates, infants and children weighing up to 33 kg (about 11 years old).

Paracetamol 15 mg/kg per administration, i.e. 1.5 mL of solution per kg, up to four times a day. The minimum interval between each administration must be 6 hours. The maximum daily dose must not exceed 60 mg/kg.

Term newborn infants, infants, toddlers and children weighing less than 10 kg (up to approximately 1 year old).

It is recommended to reduce the dosage by half, i.e. 7.5 mg/kg paracetamol per administration, without exceeding 4 administrations per day.
The safety and efficacy of paracetamol in premature neonates has not been established. There are limited data on the use of paracetamol in neonates and infants < 6 months of age (see Pharmacokinetics).

Hepatic impairment.

In patients with chronic or compensated active hepatic disease, especially those with hepatocellular insufficiency, chronic malnutrition (low reserves of hepatic glutathione), and dehydration, the dose should not exceed 3 g/day.

Method of administration.

The paracetamol solution is administered as a 15 minute intravenous infusion; it contains no antimicrobial agent and is for single use in one patient only.
Paracetamol AN 1000 mg/100 mL solution for infusion can also be diluted in a 0.9% sodium chloride or 5% glucose solution up to one tenth. In this case, use the diluted solution within the hour following its preparation (infusion time included).
As for all solutions for infusion presented in glass vials, it should be remembered that close monitoring is needed notably at the end of the infusion, regardless of the administration route. This monitoring at the end of the perfusion applies particularly for central route infusion, in order to avoid air embolism.
It is recommended that for the administration of Paracetamol AN 1000 mg/100 mL solution for infusion a syringe or giving set with a diameter equal to or below 0.8 mm should be used for solution sampling. In addition, it is recommended that the bung is pierced at the location specifically designed for needle introduction (where the thickness of the bung is the lowest). If these recommendations are not adhered to the likelihood of bung fragmentation or the bung being forced into the vial is increased.

Paediatric patients.

Paracetamol AN shoud not be hung as an infusion due to the small volume of the product to be administered in the paediatric population.
To avoid dosing errors in neonates and infants (≤ 10 kg) and confusion between milligrams (mg) and millilitres (mL), it is recommended to specify the intended volume for administration in millilitres (mL). The volume of Paracetamol AN (10 mg/mL) administered should never exceed 7.5 mL per dose in this weight group. In neonates and infants (≤ 10 kg), very small volumes will be required. A 5 mL or 10 mL syringe should be used to measure the dose as appropriate for the weight of the child and the desired volume.

Overdosage

Contact the Poisons Information Centre (telephone: 131 126) for advice on the management of an overdose.
There is a risk of poisoning, particularly in elderly subjects, in young children, in patients with liver disease, in cases of chronic alcoholism, in patients with chronic malnutrition and in patients receiving enzyme inducers. Poisoning may be fatal in these cases. Acute overdose with paracetamol may also lead to acute renal tubular necrosis.
Symptoms generally appear within the first 24 hours and comprise of nausea, vomiting, anorexia, pallor and abdominal pain. Overdose, paracetamol 7.5 g or more in a single administration in adults or 140 mg/kg of bodyweight in a single administration in children, causes cytolytic hepatitis likely to induce complete and irreversible hepatic necrosis, resulting in acute or fulminant hepatic failure, hepatocellular insufficiency, metabolic acidosis and encephalopathy which may lead to coma and death.
Simultaneously, increased levels of hepatic transaminases (AST, ALT), lactate dehydrogenase and bilirubin are observed together with decreased prothrombin levels that may appear 12 to 48 hours after administration. Clinical symptoms of liver damage are usually evident initially after two days, and reach a maximum after four to six days.
The Rummack-Matthews nomogram relates plasma levels of paracetamol and the time after oral ingestion to the predicted severity of liver injury. The relation of parenteral paracetamol levels in overdose to liver toxicity has not been examined. Advice or treatment protocols based on oral paracetamol overdoses may not accurately predict the incidence of liver toxicity or need for antidote therapy in Paracetamol AN overdose.

Emergency measures.

Immediate hospitalisation.
Before beginning treatment, take blood for plasma paracetamol assay, as soon as possible after the overdose.
Treatment of paracetamol overdose may include the antidote N-acetyl cysteine (NAC) by the IV or oral route. In overdoses of oral paracetamol NAC is administered, if possible, before ten hours but may give some degree of protection from liver toxicity even after this time. The optimal time for administration of NAC and necessary duration of therapy have not been established for overdoses of intravenous paracetamol.
Symptomatic treatment.
Hepatic tests must be carried out at the beginning of treatment and repeated every 24 hours. In most cases hepatic transaminases return to normal in one to two weeks with full restitution of the liver function. In very severe cases, however, liver transplantation may be necessary.

Presentation

Paracetamol AN.

Paracetamol 1000 mg/100 mL; solution for infusion (clear solution), 100 mL clear glass vials: pack sizes of 1*, 10 and 12* vials.
*Not marketed.

Storage

Store below 25°C. Store vials in the original carton to protect from light. Do not refrigerate or freeze.
Before administration, the product should be visually inspected for any particulate matter and discolouration.
For single use in one patient only. The product should be used immediately after opening and any unused solution should be discarded.
If diluted in 0.9% sodium chloride or 5% glucose, the solution should be used immediately. However, if the solution is not used immediately, do not store for more than one hour (infusion time included).

Poison Schedule

S4.